Therapeutics

Maintenance drugs to treat opioid dependence

BMJ 2012; 344 doi: http://dx.doi.org/10.1136/bmj.e2823 (Published 15 May 2012)
Cite this as: BMJ 2012;344:e2823

Recent rapid responses

Rapid responses are electronic letters to the editor. They enable our users to debate issues raised in articles published on bmj.com. Although a selection of rapid responses will be included as edited readers' letters in the weekly print issue of the BMJ, their first appearance online means that they are published articles. If you need the url (web address) of an individual response, perhaps for citation purposes, simply click on the response headline and copy the url from the browser window.

Displaying 1-3 out of 3 published

The article is a useful read for prescribers but I would like to highlight the following concerns on a practicality basis.

1. The need to have an ECG irrespective of the dose of Methadone. It is well known that Methadone can prolong QTc. Yet ECGs are restricted to Methadone patients on higher doses or pre-existing heart disease. But there hasn’t been any mention of concomitant QT prolonging drugs. When a drug is known to have this effect, it has been difficult to justify commencing patients on Methadone without an ECG. Most patients also tend to use multiple illicit substances along with quite a few on anti-depressants (Note recent MHRA warning on Citalopram and QTc http://www.mhra.gov.uk/Safetyinformation/DrugSafetyUpdate/CON137769 ). The recently concluded meeting (Improving outcomes in the treatment of opiod dependence http://www.improvingoutcomes2012.com/ ) in Brussels, there was a convincing presentation of the cardiac risks in Opiod maintenance therapy; the consensus being that everyone on Methadone should have an ECG.

2. I would also like to highlight the need for Liver function test monitoring during opiod maintenance therapy. The need for LFTs in Buprenorphine therapy has been mentioned (including contraindication in severe liver disease) but for those in the field, it is not a priority due to clear mortality data on the side of treatment. Hence even though initiation of treatment is not delayed due to not having a recent LFT, there is a malaise in chasing up the same. We are aware of co-morbid use of alcohol/Benzodiazepines is significant in the population and yet we struggle to come to terms in organising and providing good physical care to our patients.

Should we not attempt to improve the quality of physical health care provided to our patients? With the advent of pharmacist and non-medical prescribers being allowed to prescribe controlled drugs in the UK (http://anp.org.uk/tag/controlled-drugs/), the above becomes even more important.

Competing interests: None declared

Dr Mukesh Kripalani, Consultant Psychiatrist

TEWV NHS Foundation Trust, 20 Yarm Road, Stockton On Tees

Click to like:

In their recent article discussing management of opioid dependence Farrell (1) et al note that in pregnancy “methadone is safe and effective in terms of consistently better obstetric and perinatal outcomes compared with …..women not receiving opioid substitution treatment”. They indicate that the only complication for the baby is a risk of neonatal abstinence syndrome, and suggest that this “can be readily managed with withdrawal management and supportive care”.

We agree that the available evidence strongly indicates benefit to mother and baby in terms of better compliance with antenatal care and reduced incidence of preterm birth, but question whether neonatal abstinence syndrome is “readily managed”. Those closely involved with neonatal practice know that neonatal abstinence syndrome is a distressing condition which has many adverse implications, including prolonged neonatal stay (which often, depending on local practice, involves prolonged mother-baby separation) and administration of oral morphine and/or phenobarbital to the infant (frequently for many weeks). Such events undoubtedly place further stress upon already fragile parenting situations. Furthermore, there is increasing evidence of longer term adverse implications for the infant, including poor postnatal growth, delayed early visual development, and impaired cognitive function (2-4). Recognised infant visual sequelae of maternal drug misuse in pregnancy, including strabismus, impaired visual processing and nystagmus, may confer life-long impairment of vision.

We recommend that all persons who are involved in managing pregnant patients with opioid dependence should be aware of the risks to the child, and ensure that such children are kept under close community review. Parents should be informed of potential problems, and particular attention paid to early visual fixation, the emergence of a social smile, and the presence of nystagmus. These vulnerable children may prove very challenging to follow up and, in the absence of concerns expressed by parents or carers it should not be assumed that all is well. Failure to achieve normal developmental milestones should prompt urgent referral to appropriate paediatric services.

Competing interests: None declared

Helen Mactier, Consultant Neonatologist

Laura McGlone, Ruth Hamilton, Jane R MacKinnon

Princess Royal Maternity, 8-16, Alexandra Parade, Glasgow G31 2ER

Click to like:

This is a very interesting and useful review of the medication used to manage opiate dependance. The authors mention potential interactions with other prescribed medication that can lead to increased sedation. I think it is also important to mention drug interactions that can lead to reduced levels of methadone. Specifically when a patient taking methadone is commenced on anti-tuberculosis therapy containing rifampicin which is unfortunately a fairly common occurrence with illicit drug use being a recognized risk factor for both latent and active tuberculosis in the UK. Rifampicin increases the metabolism of methadone via enzyme induction and leads to increased methadone requirements anywhere from 30 to 100% of baseline. For the patient if they are not prepared for this the subsequent withdraw symptoms is not only unpleasant but may lead to increased illicit drug use and deceased compliance with anti-tuberculosis medication. Practitioners prescribing rifampicin should ensure they warn the patient and liaise with the patients methadone prescriber.
1. Raistrick D, Hay A, Wolff K. Methadone maintenance and Tuberculosis Treatment. BMJ 1996;313:925-926

Competing interests: None declared

Martin John Dedicoat, Infectious Disease Consultant

Heartlands Hospital, Birmingham

Click to like:

THIS WEEK'S POLL